Diffusive instability of pore pressure transients in deformable unsaturated soils

C. Mihalache, Giuseppe Buscarnera*

*Corresponding author for this work

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Rapidly changing pore pressures are a major cause of soil instability, especially in the context of large-scale infrastructural collapses and geo-hazards. In this paper, the governing equations that control pore pressure transients in deformable unsaturated soils are studied from an analytical standpoint, with the purpose of connecting the mathematical properties of the field equations to the mechanics of saturation-induced soil instabilities. New criteria are proposed to identify the loss of parabolicity of the differential problem that governs the mass balance of the pore fluids and the temporal dynamics of their pressure evolution. It is shown that the fulfillment of such criteria yields an ill-posed mathematical problem that can be related to singularities of the pore pressure rate, as well as to violations of Lyapunov-like stability principles. It is further demonstrated that these expressions bear resemblance to the conditions of loss of controllability in unsaturated soils, thereby linking the occurrence of diffusive instabilities to the lack of uniqueness and/or existence of the underlying constitutive behavior. On the one hand, these findings point out that suction-dependent soil nonlinearity may promote the ill-posedness of the field equations, thus causing possible lack of robustness of the algorithms used for their numerical solution. On the other hand, they establish a connection between the loss of strength of unsaturated soils subjected to wetting and the temporal patterns of suction evolution, thus offering new tools to interpret catastrophic failures in natural settings and engineered geo-systems.

Original languageEnglish (US)
Article number04016091
JournalJournal of Engineering Mechanics
Volume142
Issue number11
DOIs
StatePublished - Nov 1 2016

Fingerprint

Pore pressure
Soils
Controllability
Wetting
Hazards
Mechanics
Fluids

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering

Cite this

@article{c09f93ea72244d6ca68c3f17299dce78,
title = "Diffusive instability of pore pressure transients in deformable unsaturated soils",
abstract = "Rapidly changing pore pressures are a major cause of soil instability, especially in the context of large-scale infrastructural collapses and geo-hazards. In this paper, the governing equations that control pore pressure transients in deformable unsaturated soils are studied from an analytical standpoint, with the purpose of connecting the mathematical properties of the field equations to the mechanics of saturation-induced soil instabilities. New criteria are proposed to identify the loss of parabolicity of the differential problem that governs the mass balance of the pore fluids and the temporal dynamics of their pressure evolution. It is shown that the fulfillment of such criteria yields an ill-posed mathematical problem that can be related to singularities of the pore pressure rate, as well as to violations of Lyapunov-like stability principles. It is further demonstrated that these expressions bear resemblance to the conditions of loss of controllability in unsaturated soils, thereby linking the occurrence of diffusive instabilities to the lack of uniqueness and/or existence of the underlying constitutive behavior. On the one hand, these findings point out that suction-dependent soil nonlinearity may promote the ill-posedness of the field equations, thus causing possible lack of robustness of the algorithms used for their numerical solution. On the other hand, they establish a connection between the loss of strength of unsaturated soils subjected to wetting and the temporal patterns of suction evolution, thus offering new tools to interpret catastrophic failures in natural settings and engineered geo-systems.",
author = "C. Mihalache and Giuseppe Buscarnera",
year = "2016",
month = "11",
day = "1",
doi = "10.1061/(ASCE)EM.1943-7889.0001150",
language = "English (US)",
volume = "142",
journal = "Journal of Engineering Mechanics - ASCE",
issn = "0733-9399",
publisher = "American Society of Civil Engineers (ASCE)",
number = "11",

}

Diffusive instability of pore pressure transients in deformable unsaturated soils. / Mihalache, C.; Buscarnera, Giuseppe.

In: Journal of Engineering Mechanics, Vol. 142, No. 11, 04016091, 01.11.2016.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Diffusive instability of pore pressure transients in deformable unsaturated soils

AU - Mihalache, C.

AU - Buscarnera, Giuseppe

PY - 2016/11/1

Y1 - 2016/11/1

N2 - Rapidly changing pore pressures are a major cause of soil instability, especially in the context of large-scale infrastructural collapses and geo-hazards. In this paper, the governing equations that control pore pressure transients in deformable unsaturated soils are studied from an analytical standpoint, with the purpose of connecting the mathematical properties of the field equations to the mechanics of saturation-induced soil instabilities. New criteria are proposed to identify the loss of parabolicity of the differential problem that governs the mass balance of the pore fluids and the temporal dynamics of their pressure evolution. It is shown that the fulfillment of such criteria yields an ill-posed mathematical problem that can be related to singularities of the pore pressure rate, as well as to violations of Lyapunov-like stability principles. It is further demonstrated that these expressions bear resemblance to the conditions of loss of controllability in unsaturated soils, thereby linking the occurrence of diffusive instabilities to the lack of uniqueness and/or existence of the underlying constitutive behavior. On the one hand, these findings point out that suction-dependent soil nonlinearity may promote the ill-posedness of the field equations, thus causing possible lack of robustness of the algorithms used for their numerical solution. On the other hand, they establish a connection between the loss of strength of unsaturated soils subjected to wetting and the temporal patterns of suction evolution, thus offering new tools to interpret catastrophic failures in natural settings and engineered geo-systems.

AB - Rapidly changing pore pressures are a major cause of soil instability, especially in the context of large-scale infrastructural collapses and geo-hazards. In this paper, the governing equations that control pore pressure transients in deformable unsaturated soils are studied from an analytical standpoint, with the purpose of connecting the mathematical properties of the field equations to the mechanics of saturation-induced soil instabilities. New criteria are proposed to identify the loss of parabolicity of the differential problem that governs the mass balance of the pore fluids and the temporal dynamics of their pressure evolution. It is shown that the fulfillment of such criteria yields an ill-posed mathematical problem that can be related to singularities of the pore pressure rate, as well as to violations of Lyapunov-like stability principles. It is further demonstrated that these expressions bear resemblance to the conditions of loss of controllability in unsaturated soils, thereby linking the occurrence of diffusive instabilities to the lack of uniqueness and/or existence of the underlying constitutive behavior. On the one hand, these findings point out that suction-dependent soil nonlinearity may promote the ill-posedness of the field equations, thus causing possible lack of robustness of the algorithms used for their numerical solution. On the other hand, they establish a connection between the loss of strength of unsaturated soils subjected to wetting and the temporal patterns of suction evolution, thus offering new tools to interpret catastrophic failures in natural settings and engineered geo-systems.

UR - http://www.scopus.com/inward/record.url?scp=84994403374&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84994403374&partnerID=8YFLogxK

U2 - 10.1061/(ASCE)EM.1943-7889.0001150

DO - 10.1061/(ASCE)EM.1943-7889.0001150

M3 - Article

VL - 142

JO - Journal of Engineering Mechanics - ASCE

JF - Journal of Engineering Mechanics - ASCE

SN - 0733-9399

IS - 11

M1 - 04016091

ER -